Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 103, NWS La Crosse, WI

September 9, 2019Chickasaw County, Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 9, 2019, 6:45 PM CDT for Chickasaw County, Fayette County, Iowa. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2019, 6:45 PM CDT (23:45 UTC)
Expired
Sep 9, 2019, 7:45 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chickasaw County, IA, Fayette County, IA

The radar

The La Crosse radar (KARX), 131 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 7:15 PM CDTTSTM WND DMGOelwein, IATREE LIMB DOWN ACROSS ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 3:32 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-439 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS53 KARX 092345
SVRARX
IAC037-065-100045-
/O.NEW.KARX.SV.W.0103.190909T2345Z-190910T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
645 PM CDT Mon Sep 9 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Fayette County in northeastern Iowa...
  Southern Chickasaw County in northeastern Iowa...

* Until 745 PM CDT.

* At 645 PM CDT, severe thunderstorms were located along a line
  extending from near Nashua to near Tripoli to near Evansdale,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Fredericksburg around 700 PM CDT.
  New Hampton around 705 PM CDT.
  Oelwein around 710 PM CDT.
  West Union around 720 PM CDT.
  Fayette and Arlington around 725 PM CDT.
  

Other locations impacted by these severe thunderstorms include
Donnan, Eldorado, Randalia, Highways 3 And 187, Republic, Waucoma
Campground and County Road W 33 And 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 9208 4291 9208 4291 9255 4292 9255
      4308 9236 4308 9161 4265 9161 4264 9163
TIME...MOT...LOC 2345Z 232DEG 46KT 4293 9255 4280 9231 4252 9227 

HAIL...0.75IN
WIND...60MPH
 
$$

Rieck
3 follow-up statements
546 
WWUS53 KARX 100009
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
709 PM CDT Mon Sep 9 2019

IAC037-065-100045-
/O.CON.KARX.SV.W.0103.000000T0000Z-190910T0045Z/
Fayette IA-Chickasaw IA-
709 PM CDT Mon Sep 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR FAYETTE AND SOUTHEASTERN CHICKASAW COUNTIES...

At 707 PM CDT, severe thunderstorms were located along a line
extending from near New Hampton to near Hawkeye to near Oelwein,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Airport measured wind gust. A gust to 55 mph was measured 
         at 655 pm at Waterloo. 

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  West Union around 715 PM CDT.
  Fayette around 720 PM CDT.
  Arlington around 725 PM CDT.
  Elgin and Clermont around 735 PM CDT.

Other locations impacted by these severe thunderstorms include
Donnan, Eldorado, Randalia, Highways 3 And 187, Waucoma Campground,
County Road W 33 And 187 and Highway 18 And County V 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 9208 4291 9208 4291 9241 4308 9236
      4308 9161 4265 9161 4264 9163
TIME...MOT...LOC 0007Z 232DEG 46KT 4311 9224 4298 9200 4270 9196 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
678 
WWUS53 KARX 100029
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
729 PM CDT Mon Sep 9 2019

IAC037-100039-
/O.CAN.KARX.SV.W.0103.000000T0000Z-190910T0045Z/
Chickasaw IA-
729 PM CDT Mon Sep 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHICKASAW COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.

LAT...LON 4264 9208 4276 9208 4308 9194 4308 9161
      4265 9161 4264 9163
TIME...MOT...LOC 0029Z 248DEG 34KT 4308 9172 4269 9171 

$$

IAC065-100045-
/O.CON.KARX.SV.W.0103.000000T0000Z-190910T0045Z/
Fayette IA-
729 PM CDT Mon Sep 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR FAYETTE COUNTY...

At 729 PM CDT, severe thunderstorms were located along a line
extending from near Ossian to near Arlington, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Winds of 55 mph were reported in Waterloo at 655 pm. 
         Oelwein recently reported a wind gust near 40 mph. 

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Clermont around 735 PM CDT.

Other locations impacted by these severe thunderstorms include
Donnan, Eldorado, Randalia, Highways 3 And 187, County Road W 33 And
187, County Roads 3 And W 45 and Montauk Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 9208 4276 9208 4308 9194 4308 9161
      4265 9161 4264 9163
TIME...MOT...LOC 0029Z 248DEG 34KT 4308 9172 4269 9171 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
367 
WWUS53 KARX 100038
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
738 PM CDT Mon Sep 9 2019

IAC065-100047-
/O.EXP.KARX.SV.W.0103.000000T0000Z-190910T0045Z/
Fayette IA-
738 PM CDT Mon Sep 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE COUNTY WILL EXPIRE AT
745 PM CDT...
    
The storms that prompted the warning will shift east of the area 
after 745 pm. 

Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with any thunderstorms.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.

LAT...LON 4264 9208 4276 9208 4308 9194 4308 9161
      4265 9161 4264 9163
TIME...MOT...LOC 0037Z 232DEG 46KT 4314 9162 4275 9161 

$$

Baumgardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 5:25 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 9, 5:25 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
525 PM CDT Mon Sep 9 2019

.SHORT TERM...(This evening and Tonight)
Issued at 200 PM CDT Mon Sep 9 2019

Potentially rather active stretch of weather into the evening,
though you wouldn't know it at the moment looking out the window.
Widespread low stratus continues to blanket the region, north of a
well-defined surface warm front gradually lifting north through
southern Iowa as of 18Z. Quite the dew point surge noted south of
that feature (dew points back into the low 70s), while farther
north, passage of an elevated warm front and initial surge of
moisture transport/elevated CAPE continues to result in scattered
showers and storms working north of I-90. Farther west, a rather
impressive upper wave continues to lift northeast, just entering
western Minnesota as of early afternoon, with that being the primary
feature of interest into the evening.

Still a ways to go to get any surface-based instability this far
north, though it's coming...slowly. Good guidance agreement for the
current "wedge" of clearing skies across central Iowa to sneak
north, allowing surface-based parcels to be realized, with MLCAPE of
1500-2000 J/kg developing quickly just as deeper layer forcing
arrives. As such, expect to see convection increase quickly after
22Z/5 PM, rapidly working east through 05Z or so. May initially see
a supercell risk across southeast MN/northeast IA given 30-40 knots
of deep shear in place near the warm front, while low level shear
cranks up into the impressive 30+ knot range after 01Z with the
uptick in low level jet. As such, can't rule out isolated tornadoes
for a few hour after convection develops, provided we truly are
surface-based, but with activity likely to morph into a linear setup
in conjunction with stronger 0-3km shear. Can't rule out a continued
tornado risk with any bowing segments along the line, though with
more of a wind and maybe hail risk with the arrival of steeper mid
level lapse rates. For the moment, the greatest risk remains south
of I-94 in line with the northward extent of near surface-based
instability, with the highest threat between 6 pm and midnight.

In addition to the severe risk, will have to watch some hydro
potential with hints that early convection may "lay over" along the
warm front while low level jet forcing remains strong. Confidence
not overly high in where this might occur, but with PWATs nearing 2
inches and warm cloud depths of 4k ft or better, the risk is there,
though thankfully we can handle a little water given recent dryness.
All in all, looks like a busy evening/night ahead.

.LONG TERM...(Tuesday through Monday)
Issued at 200 PM CDT Mon Sep 9 2019

An active stretch of weather will continue through Thursday with
multiple rounds of showers/storms, including severe/heavy rainfall
risks.

Tuesday may provide a short break in precip chances with shortwave
ridging over the area. Despite a surface boundary hanging across the
area and a moist, unstable environment, forcing looks negligible. As
a result, a mainly dry but warm day is expected after early morning
showers/storms exit with highs into the 80s for much of the area. On
Tuesday night, strong low-level moisture transport will be focused
into the central plains as another weak trough ejects northeastward.
Storms should initiate in the warm advection regime as low-level
moisture transport intersects the boundary and increase across
the. area.

Multiple rounds of showers/storms look likely Wednesday into
Thursday with the surface boundary nearby and continued moisture
transport into the area within southwest flow aloft. NAEFS precip
water anomalies are in the +2 to +3 range (around 1.75 inches)
during this time near the boundary, so heavy rainfall and possibly
flooding are concerns in areas where repeated storms occur.
Stronger synoptic forcing will arrive on Thursday as a deep upper
low spins across the Dakotas dragging a cold front into the area.
Thursday afternoon into Thursday evening may provide the highest
threat for severe storms, although instability may be a question
mark, depending on extent of cloud cover and warm frontal
location. However, in this type of messy southwest flow pattern,
day to day details, including surface boundary position, will
invariably be tied to daily convective evolution, so confidence in
details is fairly low, including placement of highest precip and
temps.

A quieter late week period is expected behind the cold front.
Ensemble guidance favors building mid-level heights/ridging later in
the weekend into next week, which favors a period of above average
temps after a brief cool, breezy day on Friday behind the frontal
passage. Some low-end rain chances exist Saturday night into Sunday
with increasing warm advection, but overall no significant systems
are expected late this week into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 525 PM CDT Mon Sep 9 2019

Cigs: low cigs will improve with the northward advancement of a warm
front this evening with the expectation of VFR cigs overnight into
Tue morning. Some models suggest could dip right back into MVFR cigs
later Tue morning as low saturation sinks southeast, post exiting
upper level shortwave. Won't get too aggressive with dropping cigs
in this time period yet.

WX/vsby: round of TS for mid evening, centered in the 00-05z. A few
of these could produce wind gusts from 30-40 kts. Expect a few hour
break, then more scattered shra/ts for a few hours in the overnight
period.

Winds: becoming south and holding there until later Tue afternoon
when winds should swing to the west. LLWS a concern tonight with
winds by 2 kft from 45-50 kts expected.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...JM
AVIATION...Rieck
Hazardous weather outlook, Sep 9, 11:13 AM CDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1113 AM CDT Mon Sep 9 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1113 AM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will occur this afternoon into tonight.
Some storms could become severe late this afternoon and evening,
mainly between 6 pm and midnight. The main threats include large
hail, damaging winds, and locally heavy rainfall. Isolated
tornadoes are also possible, with the greatest risk near and west
of U.S. Highway 63 in northeast Iowa and southeast Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will continue through much of the week. The
storms could produce periods of locally heavy rainfall from
Tuesday night through Thursday night. There could also be
additional severe weather threats Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late this afternoon into this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS/Lawrence

In the hours before

Special weather statement, Sep 9, 6:13 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
613 PM CDT Mon Sep 9 2019

IAZ010-018-019-029-092345-
Floyd-Winneshiek-Chickasaw-Fayette-
613 PM CDT Mon Sep 9 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAYETTE...FLOYD...
SOUTHERN WINNESHIEK AND CHICKASAW COUNTIES...

At 612 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hampton to Aplington to near Dike to
6 miles southeast of Conrad. Movement was northeast at 40 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

These storms will be near...
  Rockford and Marble Rock around 645 PM CDT.

Other locations impacted by these storms include Festina, Idlewilde
State Park, Bradford, Chickasaw, Randalia, and  Powersville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Iowa.

LAT...LON 4321 9302 4320 9197 4311 9161 4297 9160
      4266 9161 4265 9161 4264 9171 4264 9208
      4291 9208 4291 9302
TIME...MOT...LOC 2312Z 228DEG 34KT 4279 9330 4259 9291 4246 9273 4214
9282

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:13 PM CDTSpecial Weather StatementARXChickasaw, Fayette, Floyd32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.